Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jun 9, 2021, 5:03 PM EDT for Colleton County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 5:03 PM EDT (21:03 UTC)
- Expired
- Jun 9, 2021, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 44 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WWUS82 KCHS 092103
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
503 PM EDT Wed Jun 9 2021
SCZ043-048-049-092130-
Coastal Colleton-Beaufort-Inland Colleton-
503 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...
At 503 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Green Pond, or 14 miles north of Beaufort.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Ashepoo, Green Pond and White Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 8045 3254 8049 3257 8072 3275 8075
TIME...MOT...LOC 2103Z 181DEG 2KT 3264 8061
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 4:24 PM EDT, 39 minutes earlier.
Area forecast discussion, Jun 9, 4:24 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Charleston SC 424 PM EDT Wed Jun 9 2021 .SYNOPSIS... Atlantic high pressure will prevail through Friday. A weak cold front will likely moves across the area over the weekend. Another front could approach the region by early to the middle of next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... This Evening and Tonight: Aloft, a ridge of high pressure will remain centered over the Southeast while a low pressure trough persists across the Midwest. At the sfc, the area will remain along the western edge of high pressure extending from the Atlantic. The pattern will favor scattered to potentially numerous showers and thunderstorms during the next few hours, generally across the Tri- County Area and along the I-95 corridor in southeast Georgia. Activity should continue to develop westward along an inland moving sea breeze, but a westerly component to the wind fields aloft will help shift convection slowly back eastward after it initiates along the boundary. Eventually activity will develop far enough inland where coastal counties see less precip within an hour or two of sunset. Soundings indicate a fair amount of moisture, with PWATs near 2.0 inches and weak steering flow in place. MLCAPE around 2000 J/kg in combination with deep moisture and weak shear suggest shower and/or thunderstorm activity to be pulse type in nature, potentially producing localized heavy downpours. A Flood Advisory or two could eventually be needed. A few stronger thunderstorms and/or marginally severe thunderstorm is also possible until sunset with strong winds and localized heavy rainfall being the primary concerns, especially should activity become enhanced by boundary/outflow interactions. Overnight, convection is expected to gradually wane/dissipate within a few hours of sunset, mainly due to diurnal heat loss and the lack of significant forcing mechanisms in place. A ridge of high pressure will remain centered across the area through the night, further suppressing showers/thunderstorms across the area, especially after midnight. A few showers and/or isolated thunderstorm are possible during late evening, but a dry forecast is in place for all areas during the second half of the night. Low temps should range in the low-mid 70s (warmest near the coast). && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Thursday: A deep layer ridge, stretching from the Atlantic and across the southeast U.S. and the eastern Gulf of Mexico, will hang on one more day. This will continue the pattern of isolated to scattered mainly afternoon and evening showers and thunderstorms, triggered primarily by the seabreeze. Thursday night through Saturday: the pattern begins to change as the ridge breaks down and an upper trough builds from the OH River Valley on Friday, then off the Mid Atlantic Coast on Saturday. Models indicate that there will be backdoor surface front associated with the upper trough on Saturday, and this front could sag southward through the area by late day on Saturday. This backdoor front is not expected to bring much relief in temperatures or dewpoint temperatures. Scattered mainly afternoon showers and thunderstorms are expected for Friday, then possibly becoming scattered to numerous by Saturday as the surface front and upper trough move across the area. Given ample deep layer moisture, with PWs of 1.5 to 2 inches through the period, locally heavy rainfall cannot be ruled out. Currently, the threat for severe storms seems very low, given CAPE values of 1000 J/Kg and Bulk Shear values less than 15 kts. However, will continue to monitor isolated severe potential, especially for Saturday as the upper trough and surface cold front move into the area. Temperatures near to slightly above normal Thursday and Friday. Back closer to normal to even slightly below normal temperatures by Saturday with the potential for higher cloud cover and rainfall chances. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The upper trough that was moving into the area on Saturday is shown by models to move east of the area Sunday, followed by weak mid/upper ridging from the west later Sunday through Monday. Expect rain chances will be lower than previous days during this period, with generally isolated to scattered afternoon convection. By Tuesday, the area becomes under the influence of a developing upper trough, centered over the northeast U.S.. Lower deep layer moisture and lack of any upper forcing should result in only isolated to scattered mainly afternoon convection. By Wednesday, the upper trough is shown to move into the area from the north. This upper trough is expected to also be accompanied by increasing deep layer moisture and a relatively strong surface front for this time of year. Thus, have continued chance PoPs for now, given it is at the end of the forecast period. Temperatures generally near to slightly above normal expected, at least through Tuesday, and possibly back toward to slightly below normal Wednesday. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Showers and thunderstorms will develop/continue near the terminals late afternoon, some of which could impact the terminals during the next few hours, through 22-23Z. Tempo groups of TSRA have been included at all terminals into early evening, before activity wanes/dissipates approaching sunset. VFR conditions should then prevail at all terminals during the overnight period and through late morning Thursday. Otherwise, brief flight restrictions could return at the terminals heading into Thursday afternoon, but confidence is too low to include in the 18Z TAF issuance. Thursday through Saturday: Expect chances for brief flight restrictions each afternoon, especially on Saturday. A slightly drier pattern is possible by Sunday and Monday, with only isolated afternoon showers/thunderstorms expected. && .MARINE... This Evening and Tonight: South-southwest winds will prevail along the western edge of Atlantic high pressure. Outside showers and thunderstorms, wind speeds should generally peak between 15-20 kt, highest near South Carolina beaches and across the CHS Harbor into early evening. Winds should then tip back to southwest late evening and overnight, remaining around 15 kt or less. Seas should average between 2-3 ft. Highlights are not expected through the period at this time. Generally southwest winds and seas 2 to 4 feet through Saturday. Models show winds increasing to 15 to 20 kts Thursday night through late Friday night as the pressure gradient increases ahead of a weak surface front. This surface front is shown by models to push through the waters from north to south through the day on Saturday, and could be south of the waters by late Saturday night and early Sunday. Winds veering to NNE 15 kts or less later Saturday night and Sunday, then back SSW Tuesday as a ridge of high pressure builds again south and east of the waters. Isolated to scattered mainly nighttime and morning showers/thunderstorms through Friday, with higher chances for convection Saturday with the potential for a weak surface front and upper trough to impact the waters. Back to more isolated showers and possibly a thunderstorm Sunday and Monday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...RFM LONG TERM...RFM AVIATION...DPB/RFM MARINE...DPB/RFM
Hazardous weather outlook, Jun 9, 3:14 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 314 AM EDT Wed Jun 9 2021 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-100715- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 314 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 9, 3:15 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
315 PM EDT Wed Jun 9 2021
GAZ116>119-091945-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
315 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 314 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Richmond Hill, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Richmond Hill, Hunter Army Airfield, Coffee Bluff, Garden City,
Fort Mcallister, Burroughs and White Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3191 8140 3206 8137 3204 8111 3181 8119
TIME...MOT...LOC 1914Z 278DEG 11KT 3197 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jun 9, 3:17 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM RIP CURRENTS 2 WSW FOLLY BEACH 32.64N 79.97W
06/09/2021 AMZ350 SC LIFEGUARD
FOLLY BEACH LIFEGUARDS REPORTED THREE RIP CURRENTS. ONE
HALFWAY BETWEEN THE BEACH HOUSE AND THE GROIN, MODERATE
IN STRENGTH. THE OTHER TWO WERE NEARBY, WEAK TO MODERATE
IN STRENGTH. THE TIME OF OCCURRENCE WAS 2 PM.
&&
EVENT NUMBER CHS2100225
CHSSpecial weather statement, Jun 9, 3:31 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Wed Jun 9 2021
GAZ118-119-SCZ047-048-051-092000-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
331 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 331 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hutchinson
Island to Garden City, and moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Pooler, Bluffton, Wilmington Island, Fort Pulaski National Monument,
Bellinger Hill Area, Midtown Savannah, Downtown Savannah and Savannah
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 8085 3199 8090 3195 8114 3204 8111
3205 8126 3224 8113
TIME...MOT...LOC 1931Z 285DEG 8KT 3209 8103 3209 8115
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 9, 3:59 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
359 PM EDT Wed Jun 9 2021
GAZ101-118-119-SCZ047-048-051-092030-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
359 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM,
BEAUFORT AND JASPER COUNTIES...
At 359 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
Monteith, and moving southwest at 10 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Pooler, Bluffton, Bellinger Hill Area, Godley Station, Savannah
International Airport, Downtown Savannah, Jasper and Rincon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8104 3217 8128 3245 8111 3232 8085
TIME...MOT...LOC 1959Z 050DEG 7KT 3224 8104 3218 8118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 9, 4:24 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
424 PM EDT Wed Jun 9 2021
SCZ047-048-051-092100-
Inland Jasper-Coastal Jasper-Beaufort-
424 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 424 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ebenezer to
Jasper, and moving north at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Ridgeland, Jasper, Hardeeville, Grahamville, Old House, Tillman,
Tarboro and Sun City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3260 8120 3257 8083 3227 8093 3231 8113
3233 8114 3234 8113 3235 8114 3235 8116
TIME...MOT...LOC 2024Z 192DEG 12KT 3238 8114 3237 8094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 9, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
503 PM EDT Wed Jun 9 2021
SCZ043-048-049-092130-
Coastal Colleton-Beaufort-Inland Colleton-
503 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...
At 503 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Green Pond, or 14 miles north of Beaufort.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Ashepoo, Green Pond and White Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 8045 3254 8049 3257 8072 3275 8075
TIME...MOT...LOC 2103Z 181DEG 2KT 3264 8061
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:59 PM EDT | Special Weather Statement | CHS | Jasper | 31 min |
| Jun 9, 4:04 PM EDT | Areal Flood Advisory | CHS | Beaufort, Jasper | 86 min |
| Jun 9, 4:13 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 37 min |
| Jun 9, 4:24 PM EDT | Special Weather Statement | CHS | Jasper | 36 min |
| Jun 9, 5:11 PM EDT | Areal Flood Advisory | CHS | Beaufort, Colleton, Jasper | 81 min |
| Jun 9, 5:29 PM EDT | Special Weather Statement | CHS | Colleton | 31 min |
| Jun 8, 8:43 PM EDT | Special Weather Statement | CHS | Bulloch, Effingham | 32 min |
| Jun 8, 8:57 PM EDT | Special Weather Statement | CHS | Effingham | 33 min |
| Jun 9, 2:20 PM EDT | Special Weather Statement | CHS | McIntosh | 25 min |
| Jun 9, 2:30 PM EDT | Areal Flood Advisory | CHS | McIntosh | 74 min |
| Jun 9, 3:15 PM EDT | Special Weather Statement | CHS | Chatham | 30 min |
| Jun 9, 3:31 PM EDT | Special Weather Statement | CHS | Chatham | 29 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.